Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2019, 7:55 PM CDT for Linn County, Miami County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2019, 7:55 PM CDT (00:55 UTC)
- Expired
- May 6, 2019, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:33 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 6, 3:33 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Mon May 6 2019
.Discussion...
Issued at 333 PM CDT MON MAY 6 2019
A stationary front extends from southwest KS east-northeastward into
northeast MO. This front is sitting right on top of the KC metro. A
cluster of storms has developed in south central NE/north central
KS, north of the front, in elevated CAPE. Strong effective shear
north of the front has lead to occasional severe storms in this
cluster and may help this area survive into northwestern/western MO/
northeastern/ east central KS early this evening. There is some
potential for this area of storms, as it moves closer to the
front and possibly crossing it into the better instability, to
become severe. Forecast CAPE south of the front in eastern KS and
western MO may be as high as 2000 J/kg with favorable shear. So
can't rule out some severe storms from this cluster with large
hail and damaging winds. 20Z special sounding from TOP shows very
steep low level lapse rates showing potential for the damaging
winds.
For late this evening and overnight, there remains some uncertainty
with where the warm sector MCS my initiate. It's likely that with
subtle mid-upper level features, and strong moisture convergence in
central KS, that this area will be the one to watch for new
convective initiation. The forecast for the overnight is largely
based on this notion. Given this, the trend has been to shift PoPs
and the heavy QPF southward for tonight. Going through the night the
severe weather threat will diminish but the flash flooding threat
will increase. Flash flood guidance is between 1.5 and 2.5 inches
for the 1 to 3 hour time frame. While QPF falls short of this at
about an inch in 6 hours overnight, there will be embedded areas of
2 to possibly 3 inches. Because of the uncertainty in the forecast,
this cant really be depicted with confidence. But rain rates greater
than 1.5"/hr would likely lead to flash flooding. Given this, the
flash flood watch looks on target.
This wet pattern will continue Tuesday - Wednesday. Several rounds
of severe are possible through this period of time as well. What
happens on Tuesday is going to be largely dependent upon what
happens tonight/tomorrow morning. The MCS could push the front south
of the area, keep the forecast area in the colder air. But it's
possible the front may remain in our south with strong CAPE built up
in our south. Convergence along the front would initiate new
convection. With shear in the 30-40kt range there is some potential
for these storms to become severe. The better, or more widespread
severe potential, looks to be on Wednesday. This will depend on how
far north the front lifts, but models have been trending northward
for several runs. The GFS has much of the area in the warm sector,
ahead of the the shortwave trough. The NAM is faster with the
shortwave and as a result moves the cold front through the area
earlier the day, limiting our severe potential and keeping to our
east.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1238 PM CDT MON MAY 6 2019
VFR conditions this afternoon will worsen overnight as a complex
of thunderstorms develops and moves through the region. There
still a fair amount of uncertainty with where the thunderstorm
complex will develop and eventually move through. But the trend
has been to develop it in south central to east central KS and
track it to the east southeast overnight. This would mainly impact
the southern portion of the KC metro. But there is potential for
storms further north given the uncertainty with the origin area of
the storms. Once the complex pushes southeast of the area, low
MVFR to IFR ceilings should develop and spread over the area
through tomorrow morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late
Wednesday night for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through late
Wednesday night for MOZ020-021-028>031-037>040-043>046-053-
054.
&&
Discussion...CDB
Aviation...CDBHazardous weather outlook, May 6, 5:30 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 530 AM CDT Mon May 6 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 530 AM CDT Mon May 6 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storms are expected to develop across eastern Kansas this afternoon and both move and develop eastward this evening and tonight. These storms could produce large hail, damaging winds, and an isolated tornado or two. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of showers and thunderstorms are expected this week. Storms could be strong Tuesday and severe Wednesday, and heavy rain could lead to both river flooding and areas of flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 6, 6:55 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Mon May 6 2019
KSZ102-103-MOZ020-021-028-070030-
Doniphan KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
655 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN LEAVENWORTH...EASTERN BUCHANAN...WEST CENTRAL CLINTON
AND NORTHEASTERN PLATTE COUNTIES UNTIL 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to near Rushville to near Easton.
Movement was east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
St. Joseph, Leavenworth, Lansing, Platte City, Gower, Agency,
Edgerton, Dearborn, Camden Point, Ferrelview, Tracy, Farley, Ridgely,
Faucett, Stillings, Beverly, Kansas City Intl Arpt, Hoover and East
Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 11 and 46.
Interstate 435 between mile markers 26 and 36.
Interstate 229 between mile markers 0 and 4.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3977 9468 3956 9456 3928 9467 3926 9492
3951 9483 3973 9493
TIME...MOT...LOC 2355Z 271DEG 35KT 3971 9504 3957 9494 3931 9505
WelshSpecial weather statement, May 6, 7:12 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Mon May 6 2019
MOZ013-020-021-028-029-070045-
Platte MO-Buchanan MO-Clinton MO-De Kalb MO-Clay MO-
712 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...
NORTHWESTERN CLAY...CLINTON...SOUTHEASTERN PLATTE AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Country Club to Edgerton
to near Weatherby Lake. Movement was east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Kansas City, Liberty, Smithville, Kearney, Plattsburg, Lathrop,
Weatherby Lake, Gower, Lake Waukomis, Stewartsville, Trimble,
Ferrelview, Holt, Easton, Turney, Ridgely and Hoover.
This includes the following highways...
Interstate 35 in Missouri between mile markers 17 and 39.
Interstate 29 between mile markers 8 and 13.
Interstate 435 between mile markers 35 and 48.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Missouri.
LAT...LON 3981 9440 3952 9426 3925 9441 3923 9473
3953 9460 3976 9471
TIME...MOT...LOC 0012Z 269DEG 30KT 3977 9471 3951 9463 3928 9472
WelshSpecial weather statement, May 6, 7:34 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 PM CDT Mon May 6 2019
KSZ104-MOZ021-022-028>030-037-070100-
Wyandotte KS-Platte MO-Ray MO-Clinton MO-Jackson MO-Caldwell MO-
Clay MO-
734 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...CLAY...
SOUTHEASTERN CLINTON...WESTERN RAY...SOUTHWESTERN CALDWELL...
SOUTHEASTERN PLATTE AND NORTHERN JACKSON COUNTIES UNTIL 800 PM CDT...
At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osborn to near Kearney to Avondale.
Movement was east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Excelsior Springs,
Kearney, North Kansas City, Sugar Creek, Buckner, Riverside, Lawson,
Lathrop, Claycomo, Courtney, Pleasant Valley, Orrick, Polo, Glenaire,
Holt and Avondale.
This includes the following highways...
Interstate 35 in Missouri between mile markers 5 and 47.
Interstate 29 between mile markers 0 and 4.
Interstate 635 between mile markers 8 and 12.
Interstate 435 between mile markers 46 and 57.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3940 9440 3967 9435 3962 9396 3930 9399
3909 9422 3914 9468
TIME...MOT...LOC 0034Z 283DEG 34KT 3969 9436 3940 9435 3918 9456
WelshLocal storm report, May 6, 7:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LAWSON 39.44N 94.20W
05/06/2019 E50 MPH RAY MO TRAINED SPOTTER
SPOTTER REPORTS A FEW SMALL TREE LIMBS DOWN,
AS WELL.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Special Weather Statement | EAX | Clay, Clinton | 33 min |
| May 6, 7:34 PM CDT | Special Weather Statement | EAX | Clay, Ray | 26 min |
| May 6, 7:45 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte, Ray | 2 hr |
| May 6, 7:59 PM CDT | Special Weather Statement | EAX | Ray | 31 min |
| May 6, 9:06 PM CDT | Special Weather Statement | EAX | Bates | 39 min |
| May 6, 9:17 PM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| May 6, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 30 min |
| May 6, 9:47 PM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 6, 9:58 PM CDT | Special Weather Statement | EAX | Bates | 32 min |
| May 7, 8:58 AM CDT | River Flood Warning | EAX | Platte | 10 days |
| May 7, 8:58 AM CDT | River Flood Warning | EAX | Platte | 8 days |
| May 7, 9:48 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 4 days |
| May 7, 9:48 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 7 days |
| May 7, 10:26 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| May 6, 8:26 PM CDT | Areal Flood Advisory | EAX | Linn, Miami | 109 min |
| May 6, 8:38 PM CDT | River Flood Warning | EAX | Miami | 4 days |
| May 6, 9:05 PM CDT | Flash Flood Warning | EAX | Miami | 3 hr |
| May 7, 3:30 AM CDT | Areal Flood Advisory | EAX | Linn, Miami | 4 hr |
| May 7, 3:43 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.